When Does Heroin Withdrawal Start?

When someone abuses drugs, they will often develop a physical dependence, which is different from an addiction. With physical dependence to a drug like heroin, the body has adjusted to the presence of the drug, so it’s not having the drug that actually leads to feeling ill.

Heroin dependence can start very quickly — for many people after just a few times of using the drug. Opioid withdrawal can be particularly difficult for people because it’s uncomfortable, but it’s a necessary part of not using drugs anymore.

The severity of heroin withdrawal symptoms can vary depending on the individual as well as their level of drug abuse, but with physical dependence and addiction to heroin, the symptoms and timetable typically follow a standard path.

When Does Heroin Withdrawal Start?
People often feel fearful and apprehensive about not using heroin anymore for many reasons, including their fear of what withdrawal will feel like.

When a person’s body is dependent on heroin, and they suddenly stop using the drug, it can feel like what some people call the “super flu.”

General signs of heroin withdrawal may include:

  • Anxiety and agitation
  • Aches and pains
  • Insomnia
  • Sweating
  • Excessive yawning
  • Cramping
  • Diarrhea
  • Dilated pupils
  • Nausea and vomiting
  • Tearing of the eyes
  • Aggression
  • Depression
  • Mood swings
  • Concentration problems

These signs of withdrawal can vary among individuals, particularly based on how long they’ve used heroin and how much they used on a regular basis.

While most symptoms of heroin withdrawal go away after a relatively short period, there can be longer-lasting symptoms that stick around as well. These longer-lasting symptoms can include fatigue, paranoia, high blood pressure, and rapid heartbeat.

For some people, heroin withdrawal can start as soon as four hours after the last dose of the drug is taken. However, for people who are long-time chronic users of heroin or have used large amounts of the drug, heroin withdrawal may take longer to start because the drug has built up in their system.

Most people who are addicted to heroin say withdrawal starts anywhere from 6 to 12 hours after their last dose.

Heroin withdrawal symptoms usually peak within one to three days after taking the last dose. After five to seven days, symptoms usually start subsiding, although it can take longer for some people. It may take three or four weeks for withdrawal symptoms to subside for a chronic heroin user.

Here is a general timeline regarding heroin withdrawal:

  • Phase 1: This is usually days 1 to 3, and this is when the first signs of heroin withdrawal start. Symptoms can be uncomfortable, but this is the time when relapse is most likely to occur, so it’s important for people to participate in a medically supervised heroin detox. Symptoms in phase one can include aggression and irritation, headaches, muscle aches and pains, anxiety, insomnia, panic attacks, stomach aches, and sweating.
  • Phase 2: Symptoms of phase two include cramping, muscle aches, shivering, and fatigue. Withdrawal symptoms usually peak at the end of phase one or the start of phase two.

After these phases, some people may have symptoms of acute withdrawal that last longer or they may experience post-acute withdrawal symptoms, which are usually related to mental health and emotional symptoms. These can occur because of how heroin use has impacted the brain and it takes time for these symptoms to go away and the effects on the brain to reverse themselves.

It’s essential that people who want to stop using heroin find a recovery solution that will help them navigate this difficult period and avoid relapse. Contact The Recovery Village if you believe you or a loved one may have a heroin addiction. We create individualized treatment plans that cater to the unique needs of each patient and addresses any co-occurring disorders.

When Does Heroin Withdrawal Start?
5 (100%) 4 votes